North Carolina, 2006

Flash Flooding and Hail in North Carolina, June 23, 2006

June 23, 2006 · NWS RAH · 6 events in 3 counties and zones

3 flash flood, 2 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 23, 1:55 PM EST, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 23, 1:55 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT FRI JUN 23 2006

.SHORT TERM /TONIGHT THROUGH MONDAY NIGHT/...

SEVERAL FORECAST CONCERNS EXIST THIS AFTERNOON... INCLUDING A SHORT
TERM RISK OF SEVERE STORMS WITH EXCESSIVE LIGHTNING AND HEAVY
RAINFALL... AND AN INCREASING THREAT OF MORE HEAVY RAIN THROUGH THE
WEEKEND INTO EARLY NEXT WEEK.

THROUGH TONIGHT: CAPES HAVE CLIMBED ABOVE 3500 J/KG OVER MUCH OF
CENTRAL NC AND STORMS POPPED UP QUICKLY FROM THE NORTHERN COASTAL
PLAIN BACK THROUGH THE PIEDMONT... ALONG THE MID LEVEL MESOSCALE
VORTICITY CENTER LEFTOVER FROM LAST NIGHTS EASTERN KY MCS WHICH IS
NOW TRACKING ALONG THE NC/VA BORDER. DEEP LAYER SHEAR IS WEAK BUT
THE STEEP LAPSE RATES AND HIGH VERTICAL THETA-E DIFFERENCE WILL
BRING A THREAT OF WET MICROBURST WINDS... WITH A LESSER THREAT OF
HAIL GIVEN THE HIGH FREEZING LEVEL... INTO THE EVENING. EXCESSIVE
LIGHTNING WILL ALSO BE A THREAT WITH SUCH A HIGH CAPE... AND
PRECIPITABLE WATER VALUES WILL BE 1.7-2.0 INCHES SO WITH THE SLOW
MOVEMENT AND WEAK SOUTHWARD PROPAGATION... AREAS OF FLOODING WILL
ALSO BE A RISK. THE HAZARDOUS WEATHER OUTLOOK WAS UPDATED EARLIER
AND STATEMENTS/WARNINGS ADDRESSING THESE CONCERNS WILL BE ISSUED
THROUGH THE EVENING AS NEEDED. FORECAST POPS WILL REMAIN IN THE HIGH
CHANCE TO LOW LIKELY CATEGORY THROUGH THIS EVENING. EXPECT RAIN
CHANCES TO DIMINISH A BIT AS THIS WAVE EXITS TO THE EAST... HOWEVER
WITH THE CONTINUED WARM AIR IN THE LOWEST COUPLE OF KM AND COPIOUS
MOISTURE... WILL RETAIN CHANCE POPS THROUGH THE NIGHT MAINLY OVER
NORTHWEST SECTIONS WHERE LIFT COULD BE AUGMENTED BY UPPER DIVERGENCE
IN THE RIGHT ENTRANCE REGION OF THE JET TO THE NORTH. LOWS 69-75.

SATURDAY THROUGH MONDAY NIGHT: SOUTHERLY TO SOUTHWESTERLY FLOW
DEEPENS EARLY IN THIS PERIOD... AND MOISTURE FLUX REMAINS HIGH INTO
NEXT WEEK. WILL CONTINUE CHANCE POPS... HIGHER IN THE NORTHWEST WITH
A PERIOD OF LIKELY POPS IN THE LATE AFTERNOON... NEARLY EVERY DAY.
THE MID LEVEL TROUGH AXIS STALLS TO OUR NORTHWEST WITH A CONTINUOUS
STREAM OF PERTURBATIONS. PRECIPITABLE WATER VALUES GENERALLY REMAIN
OVER 200% OF NORMAL THROUGH THE PERIOD... ALTHOUGH THE NAM INDICATES
A DIP IN BOTH PW AND RAIN CHANCES FOR SUNDAY AS THE TROUGH RE-DIGS
OVER THE MIDWEST AND MID LEVEL RIDGING BUILDS BRIEFLY WESTWARD FROM
THE ATLANTIC... NORTH OF THE UPPER LOW MOVING WEST INTO FL. DONT
HAVE ENOUGH CONFIDENCE IN A SIGNIFICANT DRY PERIOD... ALTHOUGH THERE
IS SOME AGREEMENT WITH THE GFS IN KICKING THE UPPER JET AXIS -- AND
HENCE THE BETTER UPPER DIVERGENCE -- TO THE NORTHWEST AS THAT TROUGH
DIGS... AND WILL BRING POPS DOWN JUST A LITTLE FOR SUNDAY. WELL
ALSO SEE AN INCREASINGLY TROPICAL AIR MASS AS THE FL UPPER LOW
SHIFTS FARTHER WEST AND WE GET A DEEPER SOUTHEASTERLY FLOW. STILL
EXPECT THE HEAVIER AND MORE WIDESPREAD RAIN TO BE OVER THE FAR
NORTHWEST PIEDMONT TO THE NORTHWEST... WHERE UPSLOPE FLOW WILL BE
MOST PROFOUND. TOTAL RAINFALL PROJECTIONS WILL RANGE FROM JUST OVER
AN INCH IN THE SOUTHEAST TO NEARLY TWO AND A HALF INCHES IN THE
NORTHWEST. MAY ISSUE AN ESF FOR THE NORTHWEST CWA TO ADDRESS THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. WILL TREND HIGH TEMPERATURES
DOWN TO NEAR OR JUST BELOW SEASONAL NORMALS... WITH WARM LOWS MOSTLY
AROUND 70 TO THE LOWER 70S. -GIH

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

POOR CONTINUITY AMONG MEDIUM RANGE MODELS REGARDING FINER SMALL
SCALE FEATURES (LOCATION OF QUASI-STATIONARY BOUNDARY/TROUGH) AND
THE EVENTUAL AMPLIFICATION/DEPTH OF EASTERN CONUS TROUGH HAS
RESULTED IN ONLY MINOR MODIFICATIONS THROUGH THE EXTENDED PERIOD.
DUE TO THE UNCERTAINTY...HAVE KEPT POPS IN THROUGH THE
PERIOD...SCALING POPS BACK TO CLIMO AND MORE DIURNAL IN NATURE BY
THURSDAY AND FRIDAY. HOWEVER...IF THE MORE AMPLIFIED MODEL SOLUTION
OF THE CANADIAN AND ECMWF IS CORRECT...THE SUBTROPICAL REGIME AND
POTENTIAL FOR WIDESPREAD HEAVY RAIN THREAT COULD BE EXTENDED INTO
THURSDAY AND FRIDAY.

TEMPERATURES THROUGH THE PERIOD WILL BE GREATLY IMPACTED BY
WIDESPREAD CLOUDINESS AND RAIN CHANCES...BUT GENERALLY WITHIN NORMAL
RANGE. HIGHS 88 TO 93. LOWS 67 TO 71. -BL

&&

.AVIATION...

INCREASING SOUTHERLY FLOW FROM SFC TO 10KFT WILL RESULT IN A VERY
MOIST AIRMASS WITH TRAJECTORIES OFF THE ATLANTIC. STRONG DAYTIME
HEATING AND RESULTING INSTABILITY WILL PRODUCE BROKEN STRATOCU FIELD
THIS AFTERNOON AND TOMORROW ALONG WITH SCATTERED TSRA. COVERAGE WILL
BE SLIGHTLY GREATER ACROSS WESTERN AREAS TOMORROW ALONG LEADING EDGE
OF QUASI-STATIONARY BOUNDARY. THE HIGH MOISTURE WILL RESULT IN HEAVY
RAIN PRODUCERS...CAPABLE OF REDUCING VISIBILITIES TO A MILE OR LESS.
MARITIME MOISTURE WILL ALSO SUPPORT PREDAWN STRATUS THAT WILL
QUICKLY BURN OFF AOA 13 TO 14Z WITH STRONG HEATING. -BL

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...LOCKLEAR
AVIATION...LOCKLEAR
Hazardous weather outlook, Jun 23, 11:35 AM EST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
1235 PM EDT FRI JUN 23 2006

NCZ007>011-021>028-038>043-073>078-083>086-088-089-240800-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1235 PM EDT FRI JUN 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HOT TEMPERATURES AND HIGH HUMIDITY VALUES HAVE LED TO A VERY
UNSTABLE ATMOSPHERE THIS AFTERNOON. SCATTERED TO NUMEROUS
THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL NORTH
CAROLINA... MAINLY IN NORTHERN SECTIONS FIRST. THESE STORMS WILL
MOVE TOWARD THE EAST AT 15 TO 20 MPH. A FEW OF THESE STORMS MAY
PRODUCE STRONG DOWNBURST WINDS IN EXCESS OF 60 MPH. HAIL THE SIZE OF
PENNIES COULD ALSO OCCUR WITH ISOLATED STORMS.

ANY STORMS WILL HAVE THE POTENTIAL TO PRODUCE EXCESSIVE AMOUNTS OF
LIGHTNING. A SINGLE CLUSTER OF THUNDERSTORMS MAY PRODUCE OVER 100
CLOUD TO GROUND STRIKES IN JUST 15 MINUTES.

LOCALLY HEAVY RAIN IS ALSO POSSIBLE... AS THESE STORMS WILL BE SLOW
MOVING. AMOUNTS COULD EXCEED AN INCH PER HOUR IN A FEW OF THE
HEAVIER SHOWERS AND STORMS... WHICH MAY LEAD TO LOCALIZED STREET
FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT OF LOCALIZED HEAVY RAINFALL AND SPOT FLOODING WILL
INCREASE OVER THE WEEKEND AND EARLY NEXT WEEK WITH A PERSISTENT FLOW
OF MOIST AIR OFF THE SUBTROPICAL ATLANTIC INTO CENTRAL NORTH
CAROLINA. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED FROM MID AFTERNOON INTO
EARLY THIS EVENING.

RFG/GIH

In the hours before

Special weather statement, Jun 23, 11:40 AM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1240 PM EDT FRI JUN 23 2006

NCZ008>010-231745-
GRANVILLE-VANCE-WARREN-
INCLUDING THE CITIES OF...OXFORD...HENDERSON...WARRENTON
1240 PM EDT FRI JUN 23 2006

...STRONG SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...
VANCE... AND WARREN COUNTIES THROUGH 215 PM...

AT 1230 PM EDT... DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
MOVING ACROSS PORTIONS OF THE NORTHEASR PIEDMONT AND NORTHERN COASTAL
PLAINS WHICH INCLUDE STOVALL...OXFORD...KERR LAKE...KITTRELL...LAKE
GASTON... AND WARRENTON.

THESE STORM WILL PRODUCE STRONG GUSTY WINDS...VERY HEAVY RAINFALL
AND DANGEROUS CLOUD TO GROUND LIGHTENING.

REU
Special weather statement, Jun 23, 12:42 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
142 PM EDT FRI JUN 23 2006

NCZ010-011-231845-
HALIFAX-WARREN-
142 PM EDT FRI JUN 23 2006

...STRONG THUNDERSTORMS WILL SLOWLY MOVE ACROSS WARREN AND HALIFAX
COUNTIES THROUGH 245 PM EDT...

AT 142 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
LAKE GASTON OR ABOUT 15 MILES WEST OF ROANOKE RAPIDS...MOVING SLOWLY
EASTWARD AROUND 5 MPH.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...LAKE
GASTON...ROSEMARY...ROANOKE RAPIDS...WELDON...AND...SOUTH WELDON.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO TO THREE INCHES
DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD
DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING
AREAS...CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

KK
Local storm report, Jun 23, 1:15 PM EST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     LAKE GASTON             36.52N 77.99W
06/23/2006                   WARREN             NC   PUBLIC

            NUMEROUS TREES DOWN AROUND LAKE GASTON.

&&

REU
Local storm report, Jun 23, 1:30 PM EST, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             OXFORD                  36.31N 78.59W
06/23/2006  E0.75 INCH       GRANVILLE          NC   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED HAIL, HEAVY RAINFALL AND WIND
            GUST TO AROUND 58 MPH.

&&

REU
Local storm report, Jun 23, 1:40 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
240 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     TSTM WND DMG     OXFORD                  36.31N 78.59W
06/23/2006                   GRANVILLE          NC   TRAINED SPOTTER

            LIMBS BLOWN DOWN AND POWER OUTAGES DUE TO THUNDERSTORM
            WINDS

&&

DJF
Local storm report, Jun 23, 3:01 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
401 PM EDT FRI JUN 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      WARRENTON               36.40N 78.16W
06/23/2006                   WARREN             NC   PUBLIC

            REPORTS OF NUMEROUS ROADS BEING FLOODED IN WARRENTON IN
            WARRENTON COUNTY.

&&

REU

The radar

The Raleigh/Durham radar (KRAX), 28 km away, was scanning. The volume nearest the first event began at 20:04 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wake

When
June 23, 3:05 PM EST
Where
Wake County, Rolesville
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.917, -78.467

Several trees snapped off at Hodge and Mingo Bluff Road.

Flash Flood, Franklin

When
June 23, 3:20 PM EST to 5:20 PM EST
Where
Franklin County, Youngsville
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
36.083, -78.286 (the zone’s center; the record gives no point)

Flooding on Holden Raod making it impassible.

Flash Flood, Wake

When
June 23, 3:25 PM EST to 5:25 PM EST
Where
Wake County, Morrisville
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

Three to four feet of water over Aviation Parkway near Evans Road.

Thunderstorm Wind, Wake

When
June 23, 3:25 PM EST
Where
Wake County, Raleigh
Measured
50 kt (58 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
35.800, -78.667

Trees down on Burlington Mill Road Between Capital Blvd and Ligon Mill Road.

Hail, Chatham

When
June 23, 3:30 PM EST
Where
Chatham County, 5 mi E of Siler City
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.733, -79.383

Flash Flood, Wake

When
June 23, 3:30 PM EST to 5:30 PM EST
Where
Wake County, Morrisville
Reported by
TRAINED SPOTTER
Coordinates
35.790, -78.650 (the zone’s center; the record gives no point)

One foot of water over the intersection of Morrisville Parkway and Crabtree Crossing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2006Every state in 2006This day in weather historyWarnings in North Carolina, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5511363, 5511364, 5511365, 5511366, 5511367, 5511368.